Skip to main content

Didn't Count to '10' When Administering EpiPen? "Don't Worry", Study Says.

Conventional wisdom has always been to "count to ten" when administering an epinephrine autoinjector, so as to allow the medication enough time to be adequately delivered into the muscle.

However, in practice, ten seconds can seem like an eternity when attempting to hold a little one still. Many parents worry that if they don't follow the "ten second rule", their squirmy kid will not receive enough life-saving medication to avert an allergic disaster.



Well, here's some good news: a recent study evaluating various EpiPen injection times has determined that even with an injection time as short as 1 second, over 95% of epinephrine was absorbed into muscle. (Baker TW, Webber CM, Stolfi A, Gonzalez-Reyes E: The TEN study: time epinephrine needs to reach muscle. Ann Allergy Asthma Immunol. 2011;107:235-238.)


No little children were used as pincushions in the course of this study. Instead, the researchers used marbelized beef as a proxy for human thigh muscle, and measured the amount of epinephrine delivered using a very precise scale.


Take home message? 
Epinephrine autoinjectors are designed to be relatively forgiving of discrepancies in technique. The important thing isn't that you use them perfectly -- it's that you USE THEM.

Comments

  1. Thanks for the very helpful tip.There are parents who are coping up with their childrens' health and yes they are making such minor mistakes.

    ReplyDelete

Post a Comment

Thanks for taking the time to comment on this blog's posts! Let's keep the discussion engaging and free of frivolous advertising or vulgarity. It's a family show, folks!

Popular posts from this blog

Keratosis Pilaris - Or, Why My Kid Looks Like a Plucked Chicken

The skin is the body's largest organ. The condition of the skin is, in many ways, a window into our internal health. Therefore, it is only natural that people become immediately concerned by rashes. We often neglect our own elevated blood pressure, achey joints, or other ailments. The onset of a new rash, on the other hand, can quickly lead to a call to the doctor.

Interestingly, there is one rash I see in my practice which rarely causes alarm among patients and parents. In fact, it is common for a parent to state, "Oh, that? His sister has that too. In fact, so do I!"

Keratosis Pilaris is a common, heritable disorder which results in small bumps consisting of accumulated skin cells and keratin at the sites of hair follicles. It is especially common in people who have a history of allergies.
Although it can be mildly itchy, the rash generally does not cause discomfort. Commonly described as "gooseflesh", keratosis pilaris can be a concern cosmetically, leading…

When Food Allergy Treatments are Sensationalized, it is the Allergist's Role to Bring Us All Back Down to Earth

Sharing a recent post from my practice Facebook page, in response to concerns raised by the recent publication of a meta analysis on anaphylaxis rates during food allergen oral immunotherapy: https://www.thelancet.com/journals/lancet/article/PIIS0140-6736(19)30420-9/fulltext
I hope my comments are helpful at proving some context for patients currently pursuing or consider food allergen desensitization therapy. 
I am a non-alarmist by nature, and feel it is 100% possible to integrate new data without falling prey to the sensationalization of these publications by the media. It is frustrating to read in the news one day, "Researchers find CURE for peanut allergies!" (WRONG!!!) and the next day read "Experimental treatment for food allergy causes more life-threatening reactions than avoidance!" (Hmmm...a bit misleading). No nuance, no thoughtfulness, no concern for the impact of such a black & white approach to a decidedly grey issue. And why would there be? Nuance …

Why Drug Allergies Matter (Or Why Penicillin Allergy is Responsible for My Son's Lopsided Neck)

My 6 year son old just got over a rite of passage - strep throat and scarlet fever. Unfortunately, before we could even celebrate his recovery, I noticed a swelling on the left side of his neck. It was red and tender, and it was GROWING. The pediatrician in me worried, "Damn. Lymphadenitis (infected lymph node)". No sooner had we finished one course of antibiotics than we were onto another, and the side effects were bad enough to keep him out of school for another three days.

Why did my munchkin suffer so? My answer: Drug allergy.

Group A streptococcal bacteria (the cause of strep throat and scarlet fever) is remarkably sensitive to penicillin. Penicillin is the first choice treatment for strep throat, and has been proven to reduce the risk of developing rheumatic fever, a post-infectious complication which can result in chronic heart disease.

Problem is, my son is allergic to antibiotics in the penicillin family. At 11 months of age (8 days into his second ever course of am…